I just experienced my first DKA... it was totally a scary experience. I posted the whole story under T1, but I wondered if anyone had had a similar experience with their pump. The only thing I can suspect (and the doctors suspected, too) was that for some reason I was not getting any insulin from my pump.
I inserted a new set on Thursday morning. By that afternoon, I all of a sudden felt like I was getting the flu. My BG were up, but not so much that I was too concerned. I bolused and took a nap. By 8pm, I was in the high 300's. I bolused again and went back to sleep. I woke up in the middle of the night and my BG had climbed to 600 and I was vomiting. I kept bolusing, but it never came down. At that point, my mind was not clear and I remember telling myself to change the site (the pump did not indicate any error.) but I was unable to. It was a couple of hours later that I could get myself together enough to change it (this was also the time I went into the hospital.) After that, my numbers slowly came back down.
Do you think it could have been a bad sight? Scar tissue? I always insert it in my belly, but I also always rotate sides/places. But when I inserted the one on the morning of the DKA, I remember that it hurt. It usually doesn't really hurt, and if it does it is nothing that really bothers me. But this time it did.
Should I call Minimed? The whole situation was just so scary, I do not want it to ever happen again...
What kind of infusion set do you use? Quicksets?
I have heard of at least one other Type 1 go into DKA due to a bad site within a similar timeframe to what you describe. Like you, she felt crappy and had high BG but didn't change her site.
It scares me because I could totally picture myself just giving correction after correction and not changing the site right away, too. Posts about DKA happening in a matter of hours like this are what remind me why I should NOT be doing that.
If it was a bad site I doubt there's anything Minimed could do or be liable for; this is just one of the downsides of pumping. It's also why those protocols about unexpected highs exist, so I would just make sure you follow those next time so you never have to experience DKA again.
Thanks everyone! And you're right-- I think I wasn't so cautious because I first felt like I was getting the flu or something. My boss had been at work all week with a really nasty cold/flu and I just thought that my sudden dip into feeling like garbage was a result of being around her and getting whatever she had. I will say that this experience has reminded me that it never pays to be even the slightest bit complacent about this monster. I have very good control and am pretty predictable (mostly :) but this just proves that not everything can be anticipated. I hate that I was so blind to what was really going on... I totally should have switched to the syringe, too.. that is a fabulous idea.
I use the Omnipod but one rule of thumb I have learned is that if it hurts when the canula is inserted, something's going to go wrong. I either prepare myself for 2 days of chasing high blood glucose numbers, or change the pod.
I also learned another important lesson (which I pay attention to when I'm not lazy): if I do a correctional bolus and my blood glucose does not come down within an hour, change something. Sometimes, the insulin might be bad. Or the site might be bad. (Or, in my case, the insulin and site might be good but the Omnipod is malfunctioning.) If I put on a new Omnipod and it hurts, and blood sugar is not going down, something is definitely wrong.
If I give myself a correctional bolus and blood sugar is not going down - inject insulin with a syringe and then try to fix the problem.
So while it's difficult to point to one thing that definitively made your situation go wrong, seems likely that it may have been the site.
In order to not make this happen again, simply remember: if your blood glucose is over 250, and you give yourself a correctional bolus, and there is no movement in two hours, inject a correctional bolus via a syringe immediately and change your site. If there's no movement in two hours again, change insulin vials.
I am sorry this happened and am glad to read that you are okay after the DKA episode. I don't know if you should call MM or not, are your pump and site location working now? If so, then I would think there was a problem with the site, not the pump. One thing that is important is to always take a correction shot if your pump correction does not bring your bg down. This will give you time to change the site, and determine what is going on. There are so many things it 'could' have been...the site, the pump, even the insulin.
I don't know what to say about the insertion hurting. I've been pumping for many years and a new insertion does hurt, it's a pretty long needle for cryin' out loud. Does it still hurt after you removed the introducer needle?
Please don't be scared, just be sure to follow some simple rules if you run into unexplained highs again. :)
I am glad you have survived and recovered from your unfortunate bout with DKA. I have only been pumping for about a year and I will agree with you that the first bad site sneaks up on you. I remember correction bolus followed by another maybe larger correction bolus as my health began to deteriorate. My stomach hurst reading 600 and vomit, I feel for you. Ouch.
Unfortunately, this is one of the negative sides of pumping that all pumpers should be prepared for. Problems with highs can come on much faster with out a long acting basal insulin. I bet you are like me, and after one experience, you will never let it go that far again. I do not think it is that important to know weather it was a bad site or scar tissue or whatever caused the problem. I think it is important to know how to correct the problem. Last month I was dealing with my sites failing after 36-48 hours on a somewhat consistent basis (I believe it was scar tissue, which I would guess was your issue). The important thing is to correct by syringe and change the site. Spending a little more money to be able to change supplies has given me so much more piece of mind than dealing with exponentially rising BGs. Hope all is well and you are flatlining around 100!
Yeap, that sounds sooo familiar to me....
I have a MM pump too, I use Quicksets, and a few months ago I experienced the same thing twice! I changed my site before dinner, gave myself one whole extra unit, cuz I tend to run a bit high after site changes, and ate dinner (a slice of bread with a bit of cheese).
One hour after dinner I checked my BG and was in the high 200's. Since I'm pregnant, I immediately correcting via injection and waited to test again. One hour later....350!!! I was freaking out!!!! I kept injecting insulin every two hours to correct and the following morning woke up at 180 and changed the site, which worked fine for the next three days
Fast forward to the next site change which again took place before dinner (why do I challenge my fate?) and the same thing happened again! Only this time I wasn't going to lose a good night's sleep by correcting every hour. I disconnected the pump, injected half a dose Lantus and a Novolog correction and slept so much better. The next morning, I woke up at 130 and before changing the site I inspected the old infusion set for bubbles or anything unusual and noticed that although I hadn't suspended the pump for the whole night, there wasn't even the tiniest droplet of insulin coming out. Which meant that there was no basal delivery the whole night, no insulin had come out!!!! I was infuriated, called MM in Germany, where I'm currently living, and they said it must have been a pump malfunction. They sent me a new pump and during site change the same thing happens AGAIN!!! So, it couldn't have been the pump... It must have been the reservoir! Aaargh! I called MM again, they replaced all my quicksets and reservoirs with a different batch. To this day, I still double check after changing the site if insulin comes out by holding the set up in the air in front of a lamp or something and giving a bolus of 0,5 units after priming.
Oh, I almost forgot! All these times that there was no insulin delivery (although I never got a 'no delivery' alarm from the pump) after changing the site, there was something off during priming. I would fill the reservoir with insulin, press ACT to prime and insulin would come out before the piston would even touch the base of the reservoir and start counting the units that fill the tube. So, I don't know if I'm making any sense, (not a native speaker of English, sorry) and I don't know if I was of any help, but try to keep an eye during and after priming if everything is running smoothly and always double-check if insulin IS actually coming out after priming.
I am definitely thinking about ditching MM in the near future, btw...